Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 37, NWS Blacksburg, VA

July 19, 2013Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 19, 2013, 1:39 PM EDT for Ashe County, Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2013, 1:39 PM EDT (17:39 UTC)
Expired
Jul 19, 2013, 4:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WGUS51 KRNK 191739
FFWRNK
NCC009-193-192045-
/O.NEW.KRNK.FF.W.0037.130719T1739Z-130719T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 445 PM EDT

* AT 133 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GLENDALE SPRINGS...
  AND OTHELLO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3626 8135 3628 8137 3628 8138 3629 8141
      3638 8145 3640 8139 3641 8132 3637 8131
      3629 8127
$$

AS
2 follow-up statements
374 
WGUS71 KRNK 191844
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT FRI JUL 19 2013

NCC009-193-192045-
/O.CON.KRNK.FF.W.0037.000000T0000Z-130719T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ASHE NC-
244 PM EDT FRI JUL 19 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

AT 240 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS THAT PRODUCED 
HEAVY RAIN ACROSS THE WARNED AREA EARLY THIS AFTERNOON HAS DRIFTED 
TO THE SOUTHWEST. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN WITH 
AN ADDITIONAL HALF OF AN INCH POSSIBLY THROUGH 330 PM. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GLENDALE SPRINGS...
AND OTHELLO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3626 8135 3628 8137 3628 8138 3629 8141
      3638 8145 3640 8139 3641 8132 3637 8131
      3629 8127

$$

RS
136 
WGUS71 KRNK 192046
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT FRI JUL 19 2013

NCC009-193-192055-
/O.EXP.KRNK.FF.W.0037.000000T0000Z-130719T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ASHE NC-
446 PM EDT FRI JUL 19 2013

...THE FLASH FLOOD WARNING FOR
NORTHWESTERN WILKES COUNTY...
AND SOUTHEASTERN ASHE COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT AT THIS TIME. ADDITIONAL SHOWERS AND THUNDERSTORMS 
WILL BE POSSIBLE LATER TODAY AND TONIGHT...BUT FLOODING AND FLASH 
FLOODING IS NO LONGER IMMINENT AT THIS TIME.

LAT...LON 3626 8135 3628 8137 3628 8138 3629 8141
      3638 8145 3640 8139 3641 8132 3637 8131
      3629 8127

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 10:38 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 19, 10:38 AM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT FRI JUL 19 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN HOT AND HUMID CONDITIONS INTO
SATURDAY. A COLD FRONT WILL MOVE SLOWLY THROUGHOUT THE AREA
LATER IN THE WEEKEND. THIS FRONT STALL OVER SOUTHERN VIRGINIA AND
NORTH CAROLINA TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1038 AM EDT FRIDAY...

TENACIOUS MOUNTAIN VALLEY FOG HAS JUST ABOUT BURNED OFF IN ALL
AREAS AT TIME OF THIS WRITING...QUICKLY FOLLOWED BY DEVELOPMENT OF
TOWERING CUMULUS IN UNCAPPED ATMOSPHERE. MID MORNING SURFACE AND
UPPER AIR TEMPERATURES NEARLY IDENTICAL TO THOSE OF YESTERDAY...
AND SEE NO REASON WHY WEATHER FOR THIS AFTERNOON WILL BE ANY
DIFFERENT THAN THAT OF YESTERDAY...OR THE PAST COUPLE OF DAYS FOR
THAT MATTER. HIGH TEMPERATURES WILL BE LARGELY GOVERNED BY EXTENT
AND PLACEMENT OF CLOUDS...BUT 90S ACROSS PIEDMONT WITH 80S IN THE
MOUNTAINS WILL AGAIN BE COMMON...EXCEEDING CONVECTIVE TEMPERATURES
IN ALL AREAS.

MORNING SOUNDING FROM BLACKSBURG...AND FORECAST SOUNDINGS
INDICATE PERSISTENCE OF A WEAK WARM NOSE IN LOWEST 10K FEET WITH
LACKLUSTER MID LEVEL LAPSE RATES OVER THE PIEDMONT. SOMEWHAT
STEEPER LAPSE RATES AND LESS WARM NOSE EXISTS WEST OF THE BLUE
RIDGE. THIS...COUPLED WITH LACK OF DYNAMIC FORCING...SHOULD ENSURE
THAT ACTIVITY OVER THE PIEDMONT...IF ANY...SHOULD BE RELATIVELY
ISOLATED IN NATURE...WITH A MORE WIDELY SCATTERED DIURNALLY-DRIVEN
EVENT OVER THE MOUNTAINS...WHERE COMBINATION OF DIFFERENTIAL
HEATING AND LOCALIZED FORCED ASCENT DUE TO OROGRAPHY WILL PROVIDE
NEEDED SUPPORT FOR CONVECTIVE DEVELOPMENT.

CORFIDI VECTORS ARE AGAIN LESS THAN 5 KNOTS IN ALL AREAS...AND
PRECIPITABLE WATER REMAINS VERY HIGH...ON ORDER OF 1.65 IN. STORMS
THAT DEVELOP WILL LARGELY BE GOVERNED BY OUTFLOW BOUNDARIES AND/OR
TOPOGRAPHY...AND TEND TO IRRATICALLY DRIFT...ONCE AGAIN
MAINTAINING PRIMARY CONCERN FOR LOCALIZED FLASH FLOOD THREAT
(CONSIDERING EXISTING WET GROUND/HIGH PW VALUES/SLOW STORM
MOVEMENT) AND LIMITED SEVERE WEATHER THREAT (CONSIDERING
RELATIVELY HIGH WET BULB ZERO HEIGHTS AND LACKLUSTER TROPOSPHERIC
WIND PROFILES).

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...

SATURDAY INTO SUNDAY...A COLD FRONT WILL APPROACH...ENTER...AND THEN
STALL OVER THE REGION. WE ARE EXPECTING INCREASING CHANCES OF
PRECIPITATION WITH SHOWERS LIKELY ACROSS THE ENTIRE ARE DURING THE
DAY SUNDAY...WITH SCATTERED STORMS. TEMPERATURES WILL TREND SLIGHTLY
COOLER EACH DAY THANKS TO INCREASING CLOUD COVER AND BETTER
DISTRIBUTION OF RAIN. ON MONDAY...GUIDANCE VARIES ON JUST HOW FAR
SOUTH THE FRONT MAKES IT BEFORE IT REVERSES COURSE AS A WARM FRONT
THAT LIFTS BACK TOWARD THE MASON-DIXON LINE. THE DIFFERENCES STEM
FROM THE PROGRESSING OF A CENTRAL U.S. TROUGH AND SUBSEQUENT
SOUTHERLY FLOW THAT PREVAILS ON ITS EASTERN FLANK. WILL CONTINUE
WITH A FORECAST THAT OFFERS A TREND TOWARD SLIGHTLY COOLER
CONDITIONS ON MONDAY WITH SCATTERED SHOWERS AND STORMS THANKS TO THE
PROXIMITY OF THE FRONT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 1240 PM EDT THURSDAY...

BROAD UPPER TROF OVER THE NORTHEAST UNITED STATES THIS TIME FRAME.
SHORT WAVES COMES THROUGH THE BASE OF THE TROF AND ACROSS THE OHIO
VALLEY ON TUESDAY. PATTERN IS NOT VERY AMPLIFIED AND 00Z ECMWF IS
SUGGESTING SURFACE FRONT WILL REACH THE FORECAST AREA SATURDAY NIGHT
AND SUNDAY...THEN WITH WAVES MOVING ALONG THE BOUNDARY BACK AND
FORTH THROUGH THE FORECAST AREA INTO WEDNESDAY.

850 MB TEMPERATURES REMAIN IN THE +16 TO +19 RANGE. BUT EXPECTING
ENOUGH CLOUDS AND PRECIPITATION TO KEEP TEMPERATURES NEAR NORMAL.
WILL CONTINUE TO HIGHLIGHT PROLONGED PERIOD OF WET WEATHER WITH THE
POTENTIAL FOR HEAVY RAIN AND FLOODING IN THE HAZARDOUS WEATHER
OUTLOOK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AS OF 715 AM EDT THURSDAY...

FOG HAS DEVELOPED IN THE USUAL LOCATIONS EARLY THIS
MORNING AND SHOULD BREAK UP A FEW HOURS AFTER SUNRISE. EXPECT
SCATTERED THUNDERSTORMS AGAIN TODAY SO VCTS CARRIED IN LATE
AFTERNOON...WITH PSBL CIGS/VSBY REDUCTION IN ANY LOCALIZED STORMS.
SKIES BECOME PARTLY CLOUDY OVERNIGHT WITH FOG AGAIN LIKELY...ESP
AT LWB/BCB/LYH. DIURNAL THUNDERSTORM THREAT CONTINUES ON SATURDAY
WITH POSSIBLY MORE COVERAGE THAN TODAY AS UPPER LEVEL DYNAMICS
INCREASE AND A SLOW-MOVING COLD FRONT APPROACHES. FRONT CROSSES
THE TAF SITES ON SUNDAY WITH POSSIBLY GREATER THUNDERSTORM
COVERAGE YET WITH ATTENDANT REDUCED CIGS/VSBYS. LONGER RANGE
MODELS SHOW THIS FRONT STALLING OVER THE CAROLINAS BY
MONDAY...WHICH WOULD KEEP THE THREAT OF AFTERNOON CONVECTIVE
ACTIVITY THROUGH EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...WERT
SHORT TERM...DS
LONG TERM...AMS
AVIATION...PC/RAB
Hazardous weather outlook, Jul 19, 5:36 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EDT FRI JUL 19 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
536 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS ALONG
WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 19, 12:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     2 NNW MOUTH OF WILSON   36.61N  81.34W
07/19/2013                   GRAYSON            VA   PUBLIC

            NUMEROUS LARGE TREE LIMBS DOWN AT 1253 FISHERS ROAD

&&

EVENT NUMBER RNK1301447

WERT
Special weather statement, Jul 19, 1:08 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT FRI JUL 19 2013

WVZ045-191800-
GREENBRIER WV-
108 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 200 PM EDT

* AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TROUT...MOVING TO THE NORTHEAST AT 10
  MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RENICK...
  DUO...
  RORER...
  TROUT...
  AND WILLIAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3821 8036 3811 8036 3805 8027 3804 8021
      3804 8019 3801 8017 3794 8053 3810 8062
      3823 8037 3823 8036
TIME...MOT...LOC 1707Z 247DEG 9KT 3805 8050

AS
Local storm report, Jul 19, 1:13 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     LIGHTNING        SSE GLENDALE SPRINGS    36.35N 81.38W
07/19/2013                   ASHE               NC   911 CALL CENTER

            A POWER POLE WAS STRUCK BY LIGHTNING ON GLENDALE SCHOOL
            ROAD.

&&

HYSELL
Local storm report, Jul 19, 1:18 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             SSE SPARTA              36.49N 81.13W
07/19/2013  E0.50 INCH       ALLEGHANY          NC   TRAINED SPOTTER

            AT U.S. ROUTE 21.

&&

HYSELL
Special weather statement, Jul 19, 1:19 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT FRI JUL 19 2013

VAZ018-023-191800-
CRAIG VA-BOTETOURT VA-
119 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 200 PM EDT

* AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NEW CASTLE...MOVING TO THE EAST AT 15
  MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TROUTVILLE...
  NEW CASTLE...
  CLOVERDALE...
  LAYMANTOWN...
  AND DALEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3756 7982 3733 7983 3738 7999 3741 8006
      3742 8007 3741 8011 3743 8017 3750 8017
TIME...MOT...LOC 1716Z 274DEG 11KT 3746 8010

AS
Special weather statement, Jul 19, 1:34 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT FRI JUL 19 2013

VAZ011-191900-
GILES VA-
134 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GILES COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BANE...MOVING TO THE EAST AT 5 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PEARISBURG...
  POPLAR HILL...
  BANE...
  AND THESSALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3735 8069 3725 8061 3723 8065 3718 8079
      3726 8083
TIME...MOT...LOC 1733Z 255DEG 3KT 3726 8073

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:49 PM EDTSpecial Weather StatementRNKAshe41 min
Jul 19, 12:52 PM EDTSevere Thunderstorm WarningRNKAshe, Wilkes38 min
Jul 19, 1:03 PM EDTSevere Thunderstorm WarningRNKAlleghany42 min
Jul 19, 2:27 PM EDTSpecial Weather StatementRNKSurry33 min
Jul 19, 2:37 PM EDTSevere Thunderstorm WarningRNKSurry23 min
Jul 19, 5:44 PM EDTAreal Flood AdvisoryRNKAshe2 hr

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.